Cost Effectiveness of Gastroprotection with Proton Pump Inhibitors in Older Low-Dose Acetylsalicylic Acid Users in the Netherlands

Sek Hung Chau*, Reinier L. Sluiter, Wietske Kievit, Michel Wensing, Martina Teichert, Jacqueline G. Hugtenburg

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Purpose: The present study aimed to assess the cost effectiveness of concomitant proton pump inhibitor (PPI) treatment in low-dose acetylsalicylic acid (LDASA) users at risk of upper gastrointestinal (UGI) adverse effects as compared with no PPI co-medication with attention to the age-dependent influence of PPI-induced adverse effects. Methods: We used a Markov model to compare the strategy of PPI co-medication with no PPI co-medication in older LDASA users at risk of UGI adverse effects. As PPIs reduce the risk of UGI bleeding and dyspepsia, these risk factors were modelled together with PPI adverse effects for LDASA users 60–69, 70–79 (base case) and 80 years and older. Incremental cost-utility ratios (ICURs) were calculated as cost per quality-adjusted life-year (QALY) gained per age category. Furthermore, a budget impact analysis assessed the expected changes in expenditure of the Dutch healthcare system following the adoption of PPI co-treatment in all LDASA users potentially at risk of UGI adverse effects. Results: PPI co-treatment of 70- to 79-year-old LDASA users, as compared with no PPI, resulted in incremental costs of €100.51 at incremental effects of 0.007 QALYs with an ICUR of €14,671/QALY. ICURs for 60- to 69-year-old LDASA users were €13,264/QALY and €64,121/QALY for patients 80 years and older. Initiation of PPI co-treatment for all Dutch LDASA users of 60 years and older at risk of UGI adverse effects but not prescribed a PPI (19%) would have cost €1,280,478 in the first year (year 2013 values). Conclusions: PPI co-medication in LDASA users at risk of UGI adverse effects is generally cost effective. However, this strategy becomes less cost effective with higher age, particularly in patients aged 80 years and older, mainly due to the increased risks of PPI-induced adverse effects.

Original languageEnglish
Pages (from-to)375-386
Number of pages12
JournalDrugs and Aging
Volume34
Issue number5
DOIs
Publication statusPublished - 1 May 2017

Cite this